Texas, 2014High Wind in Texas, May 11, 2014
May 11, 2014 · NWS EPZ · 1 event in 1 county or zone
A strong late-season upper low moved into the Four Corners region with a 110+ knot jet south of it. A surface cold front accompanied the system and winds ahead of the front peaked at 63 mph at the El Paso Airport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong late-season upper low moved into the Four Corners region with a 110+ knot jet south of it. A surface cold front accompanied the system and winds ahead of the front peaked at 63 mph at the El Paso Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 11, 12:57 PM MST, 33 minutes earlier.
Area forecast discussion, May 11, 12:57 PM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
157 PM MDT SUN MAY 11 2014
.SYNOPSIS...
A COUPLE OF COLD FRONTS WILL MOVE THROUGH THE BORDERLAND OVER THE
NEXT COUPLE OF DAYS. THE FIRST WILL DROP TEMPERATURES ABOUT 10
DEGREES FOR MONDAY WITH THE SECOND DROPPING THEM ANOTHER 5-10
DEGREES FOR TUESDAY THROUGH WEDNESDAY WITH BREEZY EAST TO
NORTHEAST WINDS. AN UPPER RIDGE WILL BE BUILDING INTO THE REGION
FOR LATE IN THE WEEK INTO THE WEEKEND WITH HIGHS INTO THE LOWER TO
MID 90S FOR THE WEEKEND.
&&
.DISCUSSION...
DEEP UPPER LOW MOVING INTO THE FOUR CORNERS REGION BRINGING STRONG
WINDS TO THE BORDERLAND THIS AFTERNOON. LATEST VAD WIND PROFILE
SHOWING 30KTS IN LOWEST GATE AND EXPECT IT TO INCREASE A LITTLE
MORE THROUGH THE REMAINDER OF THE AFTN. UPGRADED WIND ADVISORIES
WEST OF RIO GRANDE TO WARNINGS EARLIER AND WILL LET THEM RIDE. A
PACIFIC COOL FRONT WILL MOVE THROUGH TONIGHT AND DROP TEMPERATURES
ABOUT 10 DEGREES FOR TOMORROW...BUT AS THE UPPER TROUGH LINGERS
OVER THE ROCKIES INTO TUE...A BACK DOOR COLD FRONT WILL DROP INTO
THE REGION AND DROP HIGHS ANOTHER 5 TO 10 DEGREES OVER THE EASTERN
ZONES WITH JUST A SLIGHT BIT OF COOLING POSSIBLE OUT WEST.
EASTERLY WINDS WILL BE IN THE BREEZY/WINDY CATEGORY TUE OVER AT
LEAST THE SOUTHERN CWA. TRAJECTORIES MAY FAVOR ANOTHER DAY WITH
DUST MOVING IN FROM THE TX PANHANDLE...BUT THIS FRONT DOES NOT
SEEM TO HAVE AS STRONG OF WINDS IN THE SOURCE REGION AS PREVIOUS
ONES SO WILL HOLD OFF ON MENTION FOR NOW. MAY BE ABLE TO SQUEEZE
OUT A FEW SHOWERS...POSSIBLY IN THE FORM OF SNOW IN THE SACS TUE
MORNING...BUT LOW LEVEL MOISTURE SEEMS TO BE LACKING AND GENERALLY
EXPECT SOME LOWER CLOUDS AND COLD TEMPS FOR EASTERN SLOPES OF THE
SACS.
UPPER TROUGH FINALLY MOVES EAST OF THE AREA WED...BUT REGION WILL
STILL BE UNDER THE INFLUENCE OF A LARGE SURFACE HIGH DRAPED
THROUGH THE ENTIRE CENTRAL U.S. SO EASTERLY WINDS WILL KEEP TEMPS
ABOUT 10-15 DEGREES BELOW NORMAL. WILL START TO SEE SOME INFLUENCE
FROM BUILDING UPPER RIDGE ACROSS THE WESTERN CONUS THU WITH WINDS
SHIFTING MORE TO THE SOUTH AND TEMPERATURES WARMING ABOUT 10
DEGREES COMPARED TO TUE-WED. THIS UPPER RIDGE WILL REALLY START TO
INFLUENCE OUR WEATHER GOING INTO THE WEEKEND WITH WESTERLY LOW
LEVEL WINDS RETURNING AND HIGH TEMPERATURES GOING ABOUT 5-7
DEGREES ABOVE NORMAL WITH MID 90S POSSIBLE OVER PORTIONS OF THE
LOWLANDS SAT/SUN.
&&
.AVIATION...VALID 12/00Z-13/00Z...
STG UA TROF MOVING THRU CENTRAL ROCKIES WITH PACIFIC COLD FRONT IN
WNW NMEX MOVG SEWD INTO SRN NMEX FAR WEST TX ARN 03Z. UNTIL 03Z:
SKC-FEW080 FEW250 SKY OBSCURED. WIND 24030G45KT ISOLD G 50-55 KTS
LEE SLOPES GNRL VSBY 3-6 MI LCL <1 BLDU. MDT OR GTR TURBC OVR NR
MTNS BLO 15K FT MSL ESPLY LEE SLOPES. AFT 03Z MAINLY SKC / FEW080/250
AND WINDS VEERING GRDLY BCMG AFT 09Z 31012K22KTS.
&&
.FIRE WEATHER...
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION
TODAY. VERY STRONG WINDS AND LOW RH VALUES WILL CAUSE CRITICAL FIRE
WEATHER CONDITIONS ALONG WITH SOME LOWLAND AREAS OF BLOWING DUST
REDUCING VISIBILITIES. WINDS WILL SLOWLY DIMINISH THIS EVENING. MUCH
COOLER TEMPERATURES (15 TO 20 DEG F COOLER WILL FOLLOW ON MONDAY AND
TUESDAY AS THE SYSTEM EXITS THE REGION AND A COLD FRONT MOVES
THROUGH THE AREA. HIGH PRESSURE AND AND A MORE STABLE NORTHWEST FLOW
WILL ALLOW TEMPERATURES TO RISE BACK TO NEAR SEASONAL NORMALS BY THE
END OF THE WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 59 79 49 70 46 / 0 0 0 0 0
SIERRA BLANCA 54 78 45 65 41 / 0 0 0 0 0
LAS CRUCES 51 77 45 70 43 / 0 0 0 0 0
ALAMOGORDO 47 73 44 67 45 / 0 0 0 0 0
CLOUDCROFT 35 56 26 42 27 / 0 0 10 10 0
TRUTH OR CONSEQUENCES 46 72 43 66 41 / 0 0 0 0 0
SILVER CITY 39 71 41 65 41 / 0 0 0 0 0
DEMING 45 77 44 71 42 / 0 0 0 0 0
LORDSBURG 46 78 45 75 45 / 0 0 0 0 0
WEST EL PASO METRO 56 80 49 72 47 / 0 0 0 0 0
DELL CITY 50 79 43 67 40 / 0 0 0 0 0
FORT HANCOCK 58 82 50 71 45 / 0 0 0 0 0
LOMA LINDA 51 71 43 63 42 / 0 0 0 0 0
FABENS 55 80 47 71 44 / 0 0 0 0 0
SANTA TERESA 53 78 48 70 46 / 0 0 0 0 0
WHITE SANDS HQ 58 77 45 69 44 / 0 0 0 0 0
JORNADA RANGE 44 76 39 70 38 / 0 0 0 0 0
HATCH 47 77 42 71 42 / 0 0 0 0 0
COLUMBUS 52 80 49 73 45 / 0 0 0 0 0
OROGRANDE 50 77 43 69 44 / 0 0 0 0 0
MAYHILL 40 64 26 50 33 / 0 0 10 10 0
MESCALERO 37 64 30 52 33 / 0 0 10 10 0
TIMBERON 38 62 32 54 35 / 0 0 10 10 0
WINSTON 41 65 38 60 37 / 0 0 0 0 0
HILLSBORO 44 69 39 64 39 / 0 0 0 0 0
SPACEPORT 45 73 40 67 39 / 0 0 0 0 0
LAKE ROBERTS 38 69 36 65 35 / 0 0 0 0 0
HURLEY 42 72 41 68 39 / 0 0 0 0 0
CLIFF 37 74 36 73 40 / 0 0 0 0 0
MULE CREEK 30 72 31 71 32 / 0 0 0 0 0
FAYWOOD 44 72 43 69 40 / 0 0 0 0 0
ANIMAS 51 78 43 74 46 / 0 0 0 0 0
HACHITA 49 78 40 72 41 / 0 0 0 0 0
ANTELOPE WELLS 47 78 45 75 44 / 0 0 0 0 0
CLOVERDALE 44 75 41 70 43 / 0 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR NMZ401>416.
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR NMZ111>113.
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR NMZ417.
TX...HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR TXZ418-419.
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR TXZ055-056.
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR TXZ420>424.
&&
26/20Hazardous weather outlook, May 11, 5:36 AM MST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
636 AM MDT SUN MAY 11 2014
NMZ401>417-TXZ418>424-121245-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
636 AM MDT SUN MAY 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
VERY WINDY CONDITIONS AND BLOWING DUST WILL OCCUR OVER THE REGION
TODAY. WEST TO SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60
MPH WILL BE POSSIBLE BY THIS AFTERNOON. BLOWING DUST AND SAND WILL
ALSO OCCUR. VISIBILITIES WILL BE LOWERED TO LESS THAN A MILE IN
DUST PRONE AREAS OF THE LOWLAND DESERTS THIS AFTERNOON. WINDS
SPEEDS WILL STRONGER ALONG THE EAST SLOPES OF THE MOUNTAINS AND
THROUGH MOUNTAIN PASSES. WINDS WILL SLOWLY DIMINISH THIS EVENING.
CRITICAL FIRE DANGER WEATHER CONDITIONS ARE ALSO IN PLACE DUE TO
VERY DRY CONDITIONS AND STRONG WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE WILL BE A
SLIGHT CHANCE OF SNOW FOR THE SACRAMENTO MOUNTAINS LATE MONDAY
NIGHT INTO TUESDAY AS A COLD FRONT MOVES THROUGH THE AREA AND SETS
UPSLOPE FLOW CONDITIONS. IF SNOW DOES OCCUR ACCUMULATIONS WILL BE
LIGHT. WEDNESDAY THROUGH SATURDAY WILL SEE A QUIET WEATHER PATTERN
WITH TEMPERATURES WARMING BACK UP ABOVE NORMAL BY WEEK'S END.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LUNDEEN
High Wind, Eastern/Central El Paso County
- When
- May 11, 1:30 PM MST to 5:00 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
The El Paso ASOS reported a peak gust of 63 mph. Other area gusts included 62 mph 9 miles north-northeast of El Paso, 58 mph 6 miles northeast of El Paso and also 3 miles east-northeast of Clint.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Nebraska, May 11 to 15, 20141 injured · $2.4 million · EF3 · 39 events
- Wildfire in Texas, May 11 to 14, 20141 death · $10 million · 1 event
- Tornadoes and Flash Flood in Iowa, May 11 to 12, 2014$2.1 million · EF2 · 31 events
- Tornadoes and Hail in Iowa, May 11, 2014$3.0 million · EF1 · 9 events
- Flash Flooding and Flood in Illinois, May 11, 2014$353,000 · 1.25 in hail · 23 events
- Tornadoes and Hail in Kansas, May 11, 2014EF1 · 73 events
- Flash Flood and Hail in Iowa, May 11, 2014$304,000 · 2.75 in hail · 20 events
- Flash Flooding and Hail in Illinois, May 11, 2014$313,000 · 2.75 in hail · 19 events
- Hail and Damaging Winds in Ohio, May 11, 2014$226,000 · 1.75 in hail · 14 events
- Hail and Damaging Wind in Kansas, May 11, 2014$250,000 · 1.75 in hail · 10 events
- Damaging Wind in Wisconsin, May 11, 2014$175,000 · 52 kt wind · 1 event
- Flash Flooding and Flood in Indiana, May 11 to 12, 2014$65,000 · 68 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521019.